Alert archive / New York / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 134, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 7, 2021, 7:08 PM EDT for Otsego County, New York. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2021, 7:08 PM EDT (23:08 UTC)
- Expired
- Jul 7, 2021, 7:41 PM EDT
- In force
- 33 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Otsego County, NY
The radar
The Albany radar (KENX), 63 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 7:10 PM EDT | TSTM WND DMG | 4 Ne New Lisbon, NY | TREE DOWN ACROSS ROAD ON CR16, NO WIRES INVOLVED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 2:41 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
968
WUUS51 KBGM 072308
SVRBGM
NYC077-080000-
/O.NEW.KBGM.SV.W.0134.210707T2308Z-210708T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
708 PM EDT Wed Jul 7 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Northern Otsego County in central New York...
* Until 800 PM EDT.
* At 708 PM EDT, a severe thunderstorm was located near Hartwick, or
10 miles north of Oneonta, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Worcester, Middlefield, Hartwick, Cooperstown, Westville, New
Lisbon, Westford, Cherry Valley, Milford and Bowerstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4260 7464 4252 7518 4263 7524 4283 7469
4264 7463
TIME...MOT...LOC 2308Z 244DEG 16KT 4260 7512
HAIL...1.00IN
WIND...60MPH
$$
BJT2 follow-up statements
049
WWUS51 KBGM 072322
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
722 PM EDT Wed Jul 7 2021
NYC077-080000-
/O.CON.KBGM.SV.W.0134.000000T0000Z-210708T0000Z/
Otsego NY-
722 PM EDT Wed Jul 7 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHEASTERN OTSEGO COUNTY...
At 721 PM EDT, a severe thunderstorm was located over Hartwick, or 7
miles southwest of Cooperstown, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Middlefield, Hartwick, Cooperstown, Westville, Westford, Cherry
Valley, Milford, Bowerstown, Elk Creek and Index.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4260 7464 4257 7507 4265 7511 4283 7469
4264 7463
TIME...MOT...LOC 2321Z 244DEG 16KT 4263 7505
HAIL...1.00IN
WIND...60MPH
$$
BJT649
WWUS51 KBGM 072341
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
741 PM EDT Wed Jul 7 2021
NYC077-072351-
/O.CAN.KBGM.SV.W.0134.000000T0000Z-210708T0000Z/
Otsego NY-
741 PM EDT Wed Jul 7 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTSEGO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York.
LAT...LON 4260 7464 4257 7507 4265 7511 4283 7469
4264 7463
TIME...MOT...LOC 2334Z 244DEG 16KT 4267 7494
$$
BJTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:55 PM EDT, 13 minutes earlier.
Area forecast discussion, Jul 7, 6:55 PM EDT, 13 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 655 PM EDT Wed Jul 7 2021 .SYNOPSIS... A Great Lakes storm system will keep showers and thunderstorms in the forecast through the end of the week. A brief dry period is possible Saturday, though another chance of showers and thunderstorms is possible on Sunday. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... 655 PM Update: A Severe Thunderstorm Watch remains in effect until 11PM this evening for portions of the area (southern Finger Lakes region southward through Northeast PA). As expected, scattered thunderstorms have developed along a stationary frontal boundary located across the Southern Tier of NY/southern Finger Lakes. Some of these have reached severe strength, producing locally damaging winds. These storms will slowly drift southeastward this evening. Meanwhile, another batch of showers and thunderstorms is located across Central PA and moving northeastward towards Northeast PA. These two batches will likely converge, continuing the thunderstorm threat through the evening. Instability will wane by the late evening, therefore ending the severe weather threat by 11PM. With this update, made minor adjustments to PoPs to reflect latest radar trends. Also added in mention of damaging winds and frequent lightning this evening for the areas located in the Severe Thunderstorm Watch. Otherwise, the forecast remains on track and the previous discussion remains valid. Previous Discussion: The environment still looks favorable for some scattered, strong thunderstorms through this evening. In areas across the southern Finger Lakes and Susquehanna Regions and southward across NEPA, CAPE values exceed 1500 J/kg with 0-6km Bulk Shear values of 25-30 kts. While there have been one or two isolated storms to pop up, hi-res models suggest a later event, mainly this evening through tonight. Later tonight, the environment does begin to stabilize, which would limit the severe threat. However, there does appear that there will be enough instability to support some scattered thunderstorms overnight, especially across CNY. A trough over the Great Lakes moves closer to our region overnight. This will advect tropical moisture from Elsa into the area supporting another round of rain showers Thursday morning. Some model guidance does suggest the potential for some thunderstorms as well, but confidence is too low to include thunder during the morning hours when the environment will be more stable. Temperatures this afternoon are in the 80s and low 90s after clearer skies and no thunderstorm activity allowed us get closer to our forecasted highs today. Overnight lows will remain mild as temps will only fall into the 60s. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/... Upper level trough will move into western NY by midday Thursday, leading to increasing shower coverage through the late morning hours. Heavier precip will be focused east of I-81 in the afternoon, especially as a low level jet noses into the Poconos and Catskills. Models/Ensembles still have considerable uncertainty over a possible "predecessor-event" band setting up over NE PA and eastern NY. this would be associated with a combination of strong low/mid level moisture advection from the LLJ and enhanced upper level diffluence being in the right entrance region of a jet streak over eastern ON/western QC and the left exit region of more subtle 50-60 knot jet streak over eastern PA into far SE NY. Some models focus the heavier precip with this feature over the Adirondacks, while others stretch it further back into NE PA. Thu AM-Thu PM precip amounts of 1-2 inches (lower end) or 2-3 inches (higher end scenario) over the far eastern CWA by themselves wouldn't be too troublesome. Flash flood risk will mainly depend on cumulative antecedent conditions. Essentially, those areas that are hard hit by locally heavy rainfall this (Wed) evening, will be far more susceptible for flooding Thursday afternoon/evening. For this reason, we decided to hold off on issuing a Flash Flood Watch until the most susceptible areas can be assessed later tonight. There's still a small chance that Elsa could continue to trend further to the west, bringing the western fringes of the deeper tropical moisture (i.e., PWAT >2.2 inches) into the Cats/Poconos Thursday Night or Friday morning, but at this point it looks like it'll remain just to our east. Otherwise, lingering rain showers will diminish west to east through Friday, with a few additional pop-up showers or thunderstorms out west later in the afternoon. Saturday looks to be dry (at last!) with temperatures mainly in the mid 70s to lower 80s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Continued unsettled weather is expected during the long term period with multiple chances for scattered showers and thunderstorms. A large upper level ridge will be building off the Mid-Atlantic coast and a moist southerly flow will develop across Central NY and Northeast PA. Multiple disturbances are expected to ride along the top of the ridge, leading to daily chances for scattered showers and thunderstorms. Continued to go close to NBM for PoPs, but just eliminated any mention of likely PoPs being this far out in the forecast period. A gradual warming trend is expected during the long term. Highs in the upper 70s to lower 80s are expected Sunday and Monday. Then highs in the lower to mid 80s are expected for Tuesday and Wednesday. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... Mainly VFR conditions are expected through late tonight. However, there is a chance for scattered showers and thunderstorms this afternoon and through tonight which will bring restrictions if over terminals. The highest confidence for afternoon/evening showers and thunderstorms is at AVP, BGM, and ELM as noted by the TEMPO groups. While the other terminals could see thunderstorms as well, confidence was not high enough to include. There is an additional round of thunderstorms impacting all terminals after 01z. Again, there is the possibility for showers and thunderstorms before then but confidence was too low to include them at this time. Visibilities and ceilings will quickly fall after midnight at all terminals. IFR and Below Alt Mins are possible at all terminals, other than AVP where conditions will only fall to MVFR. With remnants of a tropical system making it's way up the coast, an increase in moisture is advected into the area, brining another round of rain showers to all terminals tomorrow morning. Winds will remain fairly light, though may be gusty this afternoon/evening, especially in thunderstorms. Outlook... Thursday through Friday...Daily showers and thunderstorms possible with associated intermittent restrictions, especially Thursday afternoon-evening. Friday night through Saturday...Mainly VFR; small chance of a shower/brief restriction. Sunday through Monday...Mainly VFR; chance for showers/thunderstorms and associated restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BTL NEAR TERM...BJG/BTL SHORT TERM...MPH LONG TERM...BJG AVIATION...BTL/DJP
Hazardous weather outlook, Jul 7, 4:36 PM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 436 PM EDT Wed Jul 7 2021 NYZ009-015>018-036-037-082045- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison- Southern Oneida- 436 PM EDT Wed Jul 7 2021 This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An eastward moving storm system will interact with moisture partly from the remnants of Elsa. Rain showers and thunderstorms will increase on Thursday and Thursday night, and a few heavier showers could lead to localized flooding, though this risk will be higher further to the east. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ022>025-044-055-PAZ038-082045- Steuben-Schuyler-Chemung-Tompkins-Cortland-Tioga-Bradford- 436 PM EDT Wed Jul 7 2021 ...SEVERE THUNDERSTORM WATCH 344 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An eastward moving storm system will interact with moisture partly from the remnants of Elsa. Rain showers and thunderstorms will increase on Thursday and Thursday night, and a few heavier showers could lead to localized flooding, though this risk will be higher over areas east of I-81. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-082045- Chenango-Otsego-Broome-Delaware-Sullivan-Susquehanna-Northern Wayne- Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 436 PM EDT Wed Jul 7 2021 ...SEVERE THUNDERSTORM WATCH 344 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An eastward moving storm system will interact with moisture from the remnants of Elsa. Rain showers and thunderstorms could become heavy Thursday afternoon and Thursday night, with localized flooding possible, especially in areas which have received heavy rainfall in recent days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Local storm report, Jul 7, 6:14 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
614 PM EDT WED JUL 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 1 SE ONEONTA 42.44N 75.05W
07/07/2021 OTSEGO NY FIRE DEPT/RESCUE
TREE DOWN ON POWER SERVICE ON RESIDENT WITH
SMOKE FILLING HOUSE.
&&
MPHLocal storm report, Jul 7, 6:16 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
616 PM EDT WED JUL 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 4 NE KORTRIGHT 42.44N 74.74W
07/07/2021 DELAWARE NY FIRE DEPT/RESCUE
TREES AND UTILITY LINES DOWN ON NORTH
KORTWRIGHT CHURCH ROAD.
&&
MPHSpecial weather statement, Jul 7, 6:18 PM EDT, 50 minutes before
Special Weather Statement National Weather Service Binghamton NY 618 PM EDT Wed Jul 7 2021 NYZ022-023-072245- Steuben-Schuyler- 618 PM EDT Wed Jul 7 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SCHUYLER AND CENTRAL STEUBEN COUNTIES... At 618 PM EDT, radar indicated strong thunderstorms were located along a line extending from Sonora to near Kanona. Movement was east at 30 mph. Winds in excess of 30 mph and half inch hail are possible with these storms. Locations impacted include... Bath, Campbell, Hornby, Howard, Thurston, Bradford, Savona, Hammondsport, Meads Creek and Kanona. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Binghamton. LAT...LON 4225 7697 4218 7737 4238 7755 4244 7713 TIME...MOT...LOC 2218Z 286DEG 25KT 4232 7718 4236 7740 MWG
Special weather statement, Jul 7, 6:56 PM EDT, 12 minutes before
Special Weather Statement National Weather Service Binghamton NY 656 PM EDT Wed Jul 7 2021 NYZ055-072330- Tioga- 656 PM EDT Wed Jul 7 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TIOGA COUNTY... At 655 PM EDT, a strong thunderstorm was located near Spencer, or 9 miles northwest of Owego, moving east at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Owego, Newark Valley, Candor, Tioga Center, Lounsberry, West Candor, Catatonk and Weltonville. LAT...LON 4216 7648 4227 7641 4223 7613 4201 7629 TIME...MOT...LOC 2255Z 291DEG 13KT 4218 7642 MWG
Special weather statement, Jul 7, 7:00 PM EDT, 8 minutes before
Special Weather Statement National Weather Service Binghamton NY 700 PM EDT Wed Jul 7 2021 NYZ046-072330- Otsego- 700 PM EDT Wed Jul 7 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OTSEGO COUNTY... At 700 PM EDT, a strong thunderstorm was located near Morris, or 10 miles northwest of Oneonta, moving northeast at 20 mph. Wind gusts up to 50 mph and dime size hail are possible with this storm. Locations impacted include... Hartwick, Cooperstown, Westville, New Lisbon, Morris, Milford, Laurens, Bowerstown, Elk Creek and Schenevus. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4251 7522 4261 7526 4275 7486 4254 7481 TIME...MOT...LOC 2300Z 244DEG 16KT 4258 7519 BJT
Local storm report, Jul 7, 7:03 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
703 PM EDT WED JUL 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND DMG 2 NNE MT UPTON 42.44N 75.36W
07/07/2021 OTSEGO NY FIRE DEPT/RESCUE
TREE DOWN ON OREGON ROAD BLOCKING 2/3RDS OF
THE ROADWAY. TIME ESTIMATED.
&&
MPHThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:56 AM EDT | Special Weather Statement | BGM | Cayuga, Seneca | 49 min |
| Jul 7, 7:50 AM EDT | Special Weather Statement | BGM | Seneca | 40 min |
| Jul 7, 7:55 AM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga | 36 min |
| Jul 7, 8:27 AM EDT | Special Weather Statement | BGM | Cortland | 33 min |
| Jul 7, 1:08 PM EDT | Special Weather Statement | BGM | Otsego | 52 min |
| Jul 7, 3:25 PM EDT | Special Weather Statement | BGM | Tioga | 35 min |
| Jul 7, 3:54 PM EDT | Special Weather Statement | BGM | Schoharie | 36 min |
| Jul 7, 5:08 PM EDT | Special Weather Statement | BGM | Delaware | 37 min |
| Jul 7, 5:13 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 47 min |
| Jul 7, 5:21 PM EDT | Special Weather Statement | BGM | Schuyler, Steuben | 39 min |
| Jul 7, 5:40 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 20 min |
| Jul 7, 5:42 PM EDT | Areal Flood Advisory | BGM | Broome, Chenango | 2 hr |
| Jul 7, 5:47 PM EDT | Severe Thunderstorm Warning | BGM | Chenango | 40 min |
| Jul 7, 5:55 PM EDT | Special Weather Statement | BGM | Chemung | 35 min |
| Jul 7, 6:00 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Tioga, Tompkins | 45 min |
| Jul 7, 6:01 PM EDT | Special Weather Statement | BGM | Schoharie | 29 min |
| Jul 7, 6:10 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Otsego | 50 min |
| Jul 7, 6:18 PM EDT | Special Weather Statement | BGM | Steuben | 27 min |
| Jul 7, 6:31 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben | 44 min |
| Jul 7, 6:56 PM EDT | Special Weather Statement | BGM | Tioga | 34 min |
| Jul 7, 7:00 PM EDT | Special Weather Statement | BGM | Otsego | 30 min |
| Jul 7, 7:14 PM EDT | Special Weather Statement | BGM | Chemung | 31 min |
| Jul 7, 7:17 PM EDT | Special Weather Statement | BGM | Steuben | 43 min |
| Jul 7, 7:43 PM EDT | Special Weather Statement | BGM | Tompkins | 32 min |
| Jul 7, 7:48 PM EDT | Special Weather Statement | BGM | Chemung, Steuben | 42 min |
Nearby
Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.